One Family’s Story about Penicillin Allergy Testing
When my son Bryce was 1½ years old, he had bilateral ear infections and was put on [the prescription drug] augmentin (amoxicillin and clavulanate). Toward the end of his round of antibiotics, I went to change his diaper and noticed these big, red blotches on his face, trunk, and legs.
I called my mom who is a nurse and told her what I was seeing. She automatically said, “Oh it's a reaction to the antibiotic.”
I was really confused because he was almost done with the antibiotic, and he had been fine up to that point. But she said that sometimes these things are delayed.
I took him back to the pediatrician, and they said yes, he must have an allergy. We gave him Benadryl for a couple of days, and eventually, the blotches went away, and he was fine. From then on, we told everyone that he was allergic and couldn’t have any amoxicillin products.
Fast-forward a few years, and at Bryce’s checkup, our pediatrician mentioned that we should get him tested at Cincinnati Children’s [Penicillin Allergy Testing Services] PATS clinic to be sure he had a true penicillin allergy.
I was able to get in right away, and they were wonderful! They tested him and gave him the medicine. He had no reaction—no redness, no splotches—nothing.
We had to give him more doses at home for a couple of days to make sure there was no recurrence. There was not, so we could officially say he does not have an allergy.
This means he can take amoxicillin or penicillin or any of those medications, which is great.
I had never heard of anything like the Penicillin Allergy Testing Services. Everyone we met was so nice. It was a pleasant experience from start to end, and I'm very thankful that we got to do it.”
-- Leah Ehrnschwender
Why Penicillin Allergy Testing is Important
A rash while taking penicillin antibiotics, such as amoxicillin or augmentin, and a resulting “penicillin allergy” on the medical history happens all the time. However, recent studies have shown that only 5 out of 100 children who have been labeled as having an “allergy” to amoxicillin will have a clinical reaction when re-exposed to it through allergy testing.
“Typically, patients will believe that they have a penicillin allergy because they develop a rash while taking it,” says Trisha Wendling, DNP, APRN, CNP, nurse practitioner of the Drug Allergy Program. “But in pediatrics, we know that children can develop a rash for many reasons, and it may or may not be related to the antibiotic they are taking.
"If they are on an antibiotic, they have some kind of virus or bacteria that could be the cause for the rash. Also, children get rashes more easily than adults. It’s the way their bodies respond. Bryce’s family choosing to undergo the amoxicillin challenge to test for the penicillin allergy has long-term benefits for him. Removing the penicillin allergy label means less costly antibiotics, fewer side effects, and fewer factors for his medical team to consider when giving him the best care.”
Kimberly A. Risma, MD, PhD, director of the Drug Allergy Program agrees. “At Cincinnati Children’s, 8% of all patients who are seen in our offices have a penicillin allergy label on their medical history without confirmation testing. We aim to remove unnecessary labels so that only children who experience repeat clinical reactions to penicillin are avoiding these commonly used, safe, and effective antibiotics.”
(Published May 2022)